MAUDE Adverse Event Report: HILL-ROM BATESVILLE COMPELLA AIR MATTRESS, NA, R; BARIATRIC BED

HILL-ROM BATESVILLE COMPELLA AIR MATTRESS, NA, R; BARIATRIC BED
Model Number P642AREN0100000
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 03/01/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported the compella the mattress was not inflating, and the bed displayed an error code 6.The customer also reported the patient had a new deep tissue injury (dti) potentially caused by the bed not inflating properly.The bed was located at the account.This report was filed in our complaint handling system as complaint #(b)(4).
 
Additional Manufacturer Narrative
The customer reported the compella the mattress was not inflating, and the bed displayed an error code 6.The customer also reported the patient had a new deep tissue injury (dti) potentially caused by the bed not inflating properly but could not be sure unless the wound care team was involved.Follow up information regarding the reported event was obtained from the charge nurse.The patient was diagnosed with a sacral dti prior to being placed on the compella bed; however, the dti worsened while the patient was on the compella bed.Treatment details were unknown as per the charge nurse, the wound care team is managing the dti.The charge nurse did not know when the reported issue with mattress started.No additional information was provided.The compella bariatric bed system is intended to provide patient support in health care environments and may be used in a variety of settings including, but not limited to, acute care, including critical care, step down/progressive care, medical/surgical, high acuity sub-acute care, post anesthesia care unit (pacu), and sections of the emergency department (ed).It is capable of being used with a broad patient population as determined appropriate by the caregiver or institution and is intended for patients between 113 kg and 454 kg (250 lb and 1000 lb).The intended users of the compella bariatric bed system are professional healthcare employees who have the physical strength and cognitive skills to operate and control the bed.Follow facility safety protocols if a patient does not have the physical strength or cognitive skills to operate and control the bed.The sleep deck width of the compella bed can be adjusted to either 40"or 50" per instructions for use, ¿err 6¿ is a bed width alert to fully expand or retract the bed width.If the bed does not reach the fully extended or fully retracted position, a continuous triple beep will sound and ¿err 6¿ will flash on the caregiver control pod until the bed is fully extended or fully retracted.The hillrom service technician inspected the bed and found the customer was trying to bring the sides in but were not allowing the blower or frame time to fully retract.No issue was found with the siderails.The technician also assisted with adjusting the height and weight on the blower for better comfort.The bed functioned as designed.A search of the hillrom maintenance records showed hillrom performed preventative maintenance on this bed in (b)(6) 2021.It is unknown if the facility performed any other preventative maintenance on this bed.The development of pressure injuries is multifactorial and cannot be only attributed to the performance of the bed or its air system.Risk factors include protein-calorie malnutrition, microclimate (skin wetness caused by sweating or incontinence), diseases that reduce blood flow to the skin, such as arteriosclerosis, or diseases that reduce the sensation in the skin, such as paralysis or neuropathy.Position changes are key to pressure sore prevention and treatment.These changes need to be frequent, repositioning needs to avoid stress on the skin, and body positions need to minimize the risk of pressure on vulnerable areas.A deep tissue injury is an injury to the soft tissue under the skin due to pressure and is usually over boney prominence.Deep tissue pressure injuries often require medical intervention to preclude permanent impairment and therefore meets the definition of a serious injury.However, the bed operated as intended and provided appropriate notification to the user.The reported injury can be attributed to the failure of the user to respond to the notification and resolve the issue.Hillrom considers this complaint a reportable serious injury.Based on this information, no further action is required.

Brand Name
COMPELLA AIR MATTRESS, NA, R
Common Device Name
BARIATRIC BED
Manufacturer (Section D)
HILL-ROM BATESVILLE
1069 state route 46 east
batesville IN 47006
Manufacturer Contact
kayla miller
1069 state route 46 east
batesville, IN 47006
8129310130
MDR Report Key13862956
Report Number1824206-2022-00151
Device Sequence Number12086322
Product Code OSI
UDI-Device Identifier00887761996717
UDI-Public010088776199671711171018
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberP642AREN0100000
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2022
Initial Report FDA Received Date03/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown